Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds effect on liver - What should we do?
Jun 1, 2013

Dear Doctor,

As I told you before, my bf has been taking meds for almost 3 months. The meds are: 1. Tenoforvir 300mg 2. Lamivudine 150mg 3. Effavirenz

Today, he got his blood tested as requested by the doctor here. The results are as below (the value in parentheses are indicated as normal value): GGT: 63 (40) SGOT: 77 (40) SGPT: 92 (40)

UREA: 45 (50) CREATININE: 1.0 (1.1)

CHOLESTEROL: 176 (200)

The doctor here didn't explain anything about that result and prescribed one-a-day pill for him (The med is from Mylan). My limited understanding is that the 1st three values are to identify liver function while the next 2 values are for kidney functioning test. According to this result, it seems that his liver functioning values have kept on increasing for my bf ever since he started his meds. The doctor is aware of this but still maintains the same meds for him. The values for liver functioning are now too high versus normal and we feel very worried. Our questions are:

- Is this elevation in liver values normal for people taking HIV meds? Will they stop or keep on increasing? Do they mean the liver gets damaged because of the meds?

- What should we do now? My bf is already on the treatment regime and he just can't switch the drugs as he wants, the doctor prescribes the meds for him.

- Can he take supplements to support the functioning of his liver? Can you suggest food/supplements he can take to help his liver?

Thank you very very much Doctor. We are truly grateful to you. We look forward to hearing from you soon.

Best regards,

Ken

Response from Dr. Young

Hello Ken and thanks for posting.

Your BF has only modest elevations in liver function tests; I'd generally agree with his doctor that these don't require agressive interventions at this point (usually values in the mid 100's do).

Such low level elevations can come from HIV medications, but also other medications, supplements or even alcohol or acetaminophen.

Treatment change is not indicated at this point- but a thoughtful review of other possible causes (including viral hepatitis) would be indicated.

As for supplements; I don't believe that there is any supplement that "protects" the liver. Rather, avoidance of excess alcohol, acetaminophen or unnecessary vitamins or supplements is what I'd recommend.

I hope that this is helpful, BY



Previous
Epzicom option
Next
Kidney and liver damage with isentress and truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement